Neurons in the brain use both electrical and chemical signals to work. When a neuron is stimulated, it fires electrically. This stimulates the release of neurotransmitters at the end of the neuron. These chemicals flow in the gap between neurons until they bind to receptors on another neuron. Once enough neurotransmitters have attached to the next neuron, it stimulates that neuron to fire electrically, and the process continues. SSRI affect the chemical part of this process. Chemically, SSRI mimic the neurotransmitter Serotonin on one side of the molecule, but are different, otherwise. When it binds to a receptor, instead of activating that receptor, it blocks it. These receptors absorb excess Serotonin and store it in the neuron. By blocking the absorption of Serotonin, more of this neurotransmitter stays in the gap between neurons. The theory is that having more Serotonin available to stimulate new neurons improves mood.
As receptors that are stimulated by Serotonin are blocked, less of the neurotransmitter is absorbed back into neurons. The brain responds to this lack of stored Serotonin by creating new networks of neurons in an attempt to reestablish the old state of function. These new receptors are in turn blocked by the SSRI. As the process continues, the dosage of an SSRI prescription may be increased to counteract the brain’s attempts to restore the old functional state. Patients refer to this as “poop out”. It’s similar to the tolerance that other drug users experience. The difference is that most illegal drugs act on a wide range of neurotransmitters, whereas SSRI target Serotonin specifically.
In withdrawal, the blocking action of the SSRI is removed, and the excess networks of neurons are able to absorb Serotonin again. Since the brain has been trying to balance against reduced absorption capacity, the result is over absorption. Serotonin is closely linked to emotions and mood. The over absorption of Serotonin can lead to extreme fluctuations in mood and even create symptoms in the patient that mimic serious mental illnesses. Psychosis, anxiety, fear, and even suicidal thoughts are not uncommon. It takes a long time for the brain to re balance to the new amount of Serotonin. The brain once again rewires itself and reduces its capacity to absorb Serotonin. During this rewiring, moods and emotions can fluctuate. Many patients withdrawaling from an SSRI report that their mood can be different from day to day. This most likely reflects the fluctuations in available Serotonin.
Serotonin doesn’t just exist in the brain. There are neuron like cells throughout the body. Some have described the neurons in the gut as a belly brain. They’re not as organized as the neurons in the brain and serve different purposes, but the analogy is fairly accurate. Serotonin is produced in the gut and migrates to the brain where it is used as a neurotransmitter. The same Serotonin balancing process that occurs in the brain happens in other parts of the body. SSRI withdrawal can have impacts on many parts of the body. Along with mood fluctuations, it can cause muscle twitching, stomach aches, gastrointestinal problems. The effect of blocking Serotonin in the gut may also be linked to weight gain, which is a very common side effect of SSRI use.
SSRI withdrawal can present symptoms that are very close to other diseases. Doctors who see these symptoms often misdiagnose withdrawal as a new illness or the re emergence of an existing illness. The diagnostic problem is one of scale. Anxiety, fear, anger, and even psychosis are present in all human emotions to a small degree. In withdrawal, these emotions become unnaturally amplified. An event that would normally produce mild anxiety produces debilitating anxiety in withdrawal. It’s not until the brain has completed balancing for the new state of Serotonin absorption and release that emotions once again return to the normal baseline. This problem is further complicated in patients who have pre existing conditions that affect these emotions. Often, doctors will prescribe new drugs that compound the problems of withdrawal. Instead of allowing the brain to balance itself, a new chemical is introduced, with new effects and changes to the brain. Introducing new changes to the brain while it is trying to deal with existing changes can cause a spiral of new symptoms and diagnoses that put the patient on a tract to taking a cocktail of drugs, each meant to treat the effects of the previous drug.
The safest way to stop taking an SSRI is to do so very slowly. By slowly weaning off an SSRI, the brain has enough time to consolidate the changes in Serotonin absorption and production. Instead of absorbing the majority of Serotonin in a short time, the brain has the opportunity to deactivate the excess receptors that cause a lack of available Serotonin. Most doctors and drug manufacturers recommend reducing SSRI dosages by large amounts. Most tapering schedules only last a month or two. This time frame is too short for the brain to adjust. It took a long time for neurons to extend themselves into new areas in the attempt to absorb Serotonin. Likewise, it takes a long time for the brain to change the structure of neurons so that the old functional state is achieved. The tapering period doesn’t have to last as long as the original treatment, but it does need to be longer than most recommendations. 10% reductions in dosage each 4-6 weeks is usually sufficient to allow the brain to adjust slowly. For example, a patient taking 40mg/day would reduce to 36mg/day in the first month, then 32.4mg/day in the second month, continuing to reduce 10% from the last dose. It’s difficult to measure pills to this granularity, but being as precise as possible is important to reducing withdrawal symptoms.